Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 256, NWS Birmingham, AL

June 5, 2011Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2011, 4:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 4:27 PM CDT (21:27 UTC)
Expired
Jun 5, 2011, 5:00 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:47 PM CDTHAIL 1.25Samantha, ALSILVER DOLLAR SIZE HAIL REPORTED NEAR SAMANTHA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KBMX 052127
SVRBMX
ALC125-052200-
/O.NEW.KBMX.SV.W.0256.110605T2127Z-110605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 500 PM CDT

* AT 423 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES SOUTHWEST OF BOLEY SPRINGS...OR 18 MILES SOUTHEAST OF
  FAYETTE...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAMANTHA...LAKE TUSCALOOSA BINION CREEK LANDING...WILEY...WINDHAM
  SPRINGS...NORTHSIDE...LAKE TUSCALOOSA HWY 69 BRIDGE AND LAKE
  TUSCALOOSA TIERCE PATTTON BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3352 8769 3353 8766 3358 8767 3358 8764
      3361 8763 3361 8754 3360 8748 3335 8739
      3331 8766
TIME...MOT...LOC 2127Z 349DEG 11KT 3353 8757

$$

27
1 follow-up statement
362 
WWUS54 KBMX 052144
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SUN JUN 5 2011

ALC125-052200-
/O.CON.KBMX.SV.W.0256.000000T0000Z-110605T2200Z/
TUSCALOOSA AL-
444 PM CDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TUSCALOOSA COUNTY UNTIL 500 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
SAMANTHA...OR 15 MILES NORTH OF NORTHPORT...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAMANTHA...LAKE TUSCALOOSA BINION CREEK LANDING...LAKE TUSCALOOSA
  TIERCE PATTTON BRIDGE AND LAKE TUSCALOOSA HWY 69 BRIDGE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3352 8767 3356 8749 3335 8739 3331 8766
TIME...MOT...LOC 2144Z 008DEG 15KT 3345 8760

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:37 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 5, 2:37 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT SUN JUN 5 2011

.DISCUSSION...

SAME STORY TODAY AS THE PAST COUPLE OF DAYS. RIDGE OF HIGH PRESSURE
STILL DOMINATES THE PATTERN TODAY AND LOOKS TO BE IN CONTROL AT
LEAST THROUGH THE BEGINNING OF THE WEEK. RIDGE CURRENTLY OVER THE
ARK-LA-TEX REGION WILL BEGIN TO MIGRATE EAST...AND SITUATE ITSELF
OVER TENNESSEE BY TUESDAY. DONT SEE MUCH IN THE WAY OF PRECIPITATION
ON MONDAY AND TUESDAY. KEPT ISOLATED POPS FOR THE SOUTHERN
COUNTIES...AS THEY ARE FARTHEST FROM THE CENTER OF THE HIGH AND
THESE AREAS MAY SEE TYPICAL SUMMERTIME CONVECTION IN THE AFTERNOON.
AS THE RIDGE MOVES EASTWARD...TEMPERATURES WILL CONTINUE TO BE MUCH
ABOVE NORMAL WITH READINGS SIMILAR TO WHAT WE HAVE EXPERIENCED OVER
THE PAST FEW DAYS.

AS WE MOVE INTO THE MIDDLE OF THE WORKWEEK...THE RIDGE CONTINUES TO
MIGRATE THE EAST AND THEN BEGINS TO WEAKEN ON THURSDAY. THIS WILL
HELP BRING DOWN TEMPERATURES SLIGHTLY AS LOW LEVEL FLOW BECOMES
SOUTHEASTERLY. AS A RESULT OF THE WEAKENING RIDGE...WE COULD SEE
SLIGHTLY BETTER CHANCES OF RAIN. DID NOT CHANGE POPS BECAUSE
CONFIDENCE IN THE MODEL PROJECTION OF A WEAKENING RIDGE IS NOT HIGH
ENOUGH TO WARRANT ANYTHING OTHER THAN SLIGHT CHANCE POPS.

&&

.AVIATION...
18Z TAF DISCUSSION.

ALL VISIBILITIES SHOULD REMAIN ABOVE 6SM THROUGH THE REMAINDER OF
THE DAYTIME HOURS TODAY...WITH JUST SOME SCATTERED CUMULUS LEVEL
CLOUDS TO DEAL WITH. RAIN CHANCES REMAIN SUFFICIENTLY LOW SO THAT WE
CAN KEEP THEM OUT OF THE TAFS FOR NOW.

BEST WAY TO DEAL WITH HAZE IS TO GO WITH PERSISTENCE -- DON'T
FORECAST HAZE UNLESS IT HAS FORMED...AND DON'T FORECAST IT TO GO
AWAY UNTIL IT DOES. THUS...WILL CARRY MVFR VISIBILITIES IN MOST
SPOTS AT SOME POINT OVERNIGHT (MAINLY AFTER 09Z) DUE TO HAZE AND
LIGHT FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  96  67  95  69 /  10   0  10  10  10
ANNISTON    69  96  70  96  71 /  10  10  10  10  10
BIRMINGHAM  74  97  72  97  72 /  10   0  10  10  10
TUSCALOOSA  71  98  71  99  73 /  10  10  10  10  10
CALERA      71  97  71  96  73 /  10   0  10  10  10
AUBURN      72  96  72  95  72 /  10  10  10  10  10
MONTGOMERY  69  99  72  97  72 /  10  10  10  10  10
TROY        66  98  71  97  71 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/61
Hazardous weather outlook, Jun 5, 1:33 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN JUN 5 2011

ALZ011>015-017>050-061830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
133 PM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 2:06 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT SUN JUN 5 2011

ALZ011-014-051930-
MARION AL-WINSTON AL-
206 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND EASTERN
MARION COUNTIES UNTIL 230 PM CDT...

AT 206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE BUTTAHATCHEE...
  DELMAR...
  WEISS...
  NATURAL BRIDGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3410 8748 3404 8774 3425 8775 3430 8760
TIME...MOT...LOC 1906Z 339DEG 2KT 3421 8767

27
Special weather statement, Jun 5, 2:56 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT SUN JUN 5 2011

ALZ011-013-052030-
FAYETTE AL-MARION AL-
256 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTHERN
FAYETTE COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WINFIELD...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...
  GLEN ALLEN...

&&

LAT...LON 3397 8763 3387 8763 3383 8784 3401 8790
      3408 8772
TIME...MOT...LOC 1956Z 335DEG 3KT 3396 8777

27
Special weather statement, Jun 5, 3:52 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT SUN JUN 5 2011

ALZ013-052115-
FAYETTE AL-
352 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 415
PM CDT...

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF BANKSTON...OR 9 MILES EAST OF
FAYETTE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BANKSTON...
  BERRY...

&&

LAT...LON 3381 8778 3383 8762 3361 8756 3361 8763
      3358 8763 3358 8767 3353 8767 3353 8781
TIME...MOT...LOC 2052Z 358DEG 12KT 3374 8769

27
Special weather statement, Jun 5, 3:54 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT SUN JUN 5 2011

ALZ013-015-052130-
FAYETTE AL-WALKER AL-
354 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND EASTERN
FAYETTE COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF BOLEY SPRINGS...OR 10 MILES SOUTH OF
CARBON HILL...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BERRY...
  BOLEY SPRINGS...
  WEST CORONA...
  CORONA...

&&

LAT...LON 3381 8760 3382 8743 3360 8739 3361 8763
      3358 8763 3358 8764
TIME...MOT...LOC 2054Z 354DEG 13KT 3374 8753

27
Special weather statement, Jun 5, 4:25 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN JUN 5 2011

ALZ023-052200-
TUSCALOOSA AL-
425 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
500 PM CDT...

AT 423 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF BOLEY SPRINGS...OR 18 MILES
SOUTHEAST OF FAYETTE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAMANTHA...
  LAKE TUSCALOOSA BINION CREEK LANDING...
  WILEY...
  WINDHAM SPRINGS...
  NORTHSIDE...

&&

LAT...LON 3352 8769 3353 8766 3358 8767 3358 8764
      3361 8763 3361 8754 3360 8748 3335 8739
      3331 8766
TIME...MOT...LOC 2125Z 349DEG 11KT 3354 8757

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:06 PM CDTSpecial Weather StatementBMXWinston24 min
Jun 5, 2:56 PM CDTSpecial Weather StatementBMXMarion34 min
Jun 5, 3:52 PM CDTSpecial Weather StatementBMXFayette23 min
Jun 5, 3:54 PM CDTSpecial Weather StatementBMXWalker36 min
Jun 5, 3:58 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker13 min
Jun 5, 4:25 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 5, 4:51 PM CDTSpecial Weather StatementBMXPickens24 min
Jun 5, 5:18 PM CDTSpecial Weather StatementBMXPickens42 min
Jun 5, 6:30 PM CDTSpecial Weather StatementBMXTallapoosa45 min
Jun 5, 6:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.